North Carolina, 2004

Damaging Winds in North Carolina, July 12, 2004

July 12, 2004 · NWS RAH · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 12, 1:20 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 1:20 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON JUL 12 2004

.SHORT TERM...
ONCE AGAIN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
AREA WILL CONTINUE INTO THE EVENING HOURS AND GRADUALLY DISSIPATE.
STORMS HAVE A LITTLE BETTER UPPER SUPPORT TODAY AND COULD LINGER
WELL INTO THE EVENING HOURS UNTIL MIDNIGHT...ESPECIALLY IN THE EAST.

TUESDAY...A NEAR CARBON COPY OF MONDAY WITH THE EXCEPTION OF MODELS
DECREASING MEAN RH ACROSS THE AREA BRINING IN SOME SLIGHTLY DRIER
AIR. HOWEVER UPPER TROUGH WILL BE DIGGING SOUTH AND A SLIGHTLY MORE
AMPLIFIED SHORTWAVE WILL HELP TO KEEP ENOUGH INSTABILITY AROUND TO
SUPPORT AFTERNOON THUNDERSTORMS. A WEAK SURFACE FRONT WILL BE
LOCATED ACROSS CENTRAL NC TUE AFTN AND SHOULD ACT AS A FOCUS FOR
ACTIVITY. WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR
TUESDAY. BEST CHANCES FOR STRONG TO SEVERE STORMS TUESDAY LOOKS TO
BE IN THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN BUT STORMS
WILL BE DEPENDENT UP ON SURFACE BOUNDARY. HIGH CONTINUE IN THE LOW
TO MID 90S.

WEDNESDAY...EVEN DRIER AIR FILTERS IN FROM THE NW WITH A LITTLE LOW
TO MID LEVEL MOISTURE EVIDENT ON MODEL SOUNDINGS. CONVECTIVE
PARAMETERS CONTINUE TO BECOME MORE UNSTABLE FOR WEDNESDAY ALONG WITH
THE INTRODUCTION OF BETTER UPPER DIVERGENCE DUE TO AN APPROACHING
JET STREAK, LIMITING FACTOR FOR WEDNESDAY LOOKS TO BE DEEP MOISTURE
HOWEVER GIVEN STEEPENING LAPSE RATES AND SOME MSTR WILL KEEP A
MENTION OF THUNDERSTORMS IN FOR WEDNESDAY. HIGH WILL AGAIN SOAR INTO
THE MID 90S.

THURSDAY LOOKS TO BE DRY FOR NOW WITH COLD FRONT PUSHING TO THE
COAST IN THE MORNING WITH DEEP NW FLOW. IN THE WAKE OF THIS FRONT IT
LOOKS AS THOUGH WE WILL SEE A WELCOME COOL DOWN TO TEMPS FOR THE END
OF THE WEEK NO AFTERNOON THUNDERSTORMS ACTIVITY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
MODELS CONTINUE TO BE IN AGREEMENT WITH A DEEP LONGWAVE TROUGH OVER
THE EAST COAST THROUGH THE PERIOD. THICKNESS TROUGH REACHES THE AREA
ON FRIDAY AND REMAINS THROUGH SATURDAY. GFS 1000-850 THICKNESS
VALUES SUGGEST HIGHS IN THE LOWER 80S...STRANGELY BELOW THE MEX
GUIDANCES UPPER 80S. WILL COMPROMISE AND STICK WITH CURRENT
FORECAST OF MID 80S. ON SUNDAY THICKNESSES RISE AHEAD OF A COLD
FRONT AND SHORTWAVE TROUGH. WILL INTRODUCE A SMALL CHANCE POP WITH
THIS FEATURE. GFS INDICATES ANOTHER DROP IN TEMPS AGAIN ON MONDAY
BEHIND THE FRONT AS HIGH PRESSURE ORIGINATING OVER HUDSON BAY BUILDS
SOUTH...BUT THIS IS CLIMOTALOGICALLY ABNORMAL AND WILL KEEP TEMPS
NEAR NORMAL ON MONDAY.

&&

.AVIATION...
DEVELOPING SHOWERS ARE BEARING DOWN ON INT AND GSO...SO WILL INCLUDE
A TEMPO FOR TSRA UNTIL 22Z. LESS CERTAIN ABOUT IF RDU/FAY/RWI WILL
HAVE TSRA SO WILL GO WITH VCTS IN THOSE LOCATIONS UNTIL 02Z. FOG
SHOULD DEVELOP ONCE AGAIN TONIGHT...PERSISTENCE AND GUIDANCE
INDICATE MVFR VIS FROM 10Z TO 13Z. WITH THE PASSAGE OF AN 850
TROUGH...FLOW SHOULD TURN MORE WESTERLY TONIGHT WHICH MAY PREVENT
MUCH LOW CLOUDS FROM FORMING. HOWEVER VORT AXIS MOVING ACROSS SHOULD
KEEP CEILINGS AOA 5 KFT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

JO/DS
Hazardous weather outlook, Jul 12, 6:36 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
736 AM EDT MON JUL 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
736 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL TROUGH APPROACHES THE AREA. MANY STORMS WILL PRODUCE
INTENSE LIGHTNING AND LOCALLY HEAVY RAIN WHICH MAY CAUSE LOCALIZED
FLOODING. A FEW STRONGER STORMS MAY PRODUCE LOCALLY DAMAGING WINDS
OR HAIL.

.DAYS TWO THROUGH SEVEN...

ISOALTED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
TUESDAY AND WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS
THE AREA. A COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. THE
MAIN THREAT AT THIS TIME APPEARS TO BE DAMAGING WIND GUSTS. NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 12, 3:21 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT MON JUL 12 2004

NCZ008>011-122115-
GRANVILLE NC-HALIFAX NC-VANCE NC-WARREN NC-
421 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE...VANCE
AND HALIFAX COUNTIES THROUGH 515 PM EDT...

AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BULLOCK...OR ABOUT 15 MILES NORTH OF OXFORD...MOVING EAST AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TOWNSVILLE AROUND 430 PM EDT...
KERR LAKE AROUND 435 PM EDT...WISE AROUND 445 PM EDT...LAKE GASTON
AROUND 445PM...PASCHALL AROUND 450 PM EDT...MACON AROUND 455 PM
EDT...VAUGHAN AROUND 500 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

JO
Special weather statement, Jul 12, 4:13 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT MON JUL 12 2004

NCZ021-022-038-039-122215-
DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
513 PM EDT MON JUL 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD...
DAVIDSON AND RANDOLPH COUNTIES THROUGH 615 PM EDT...

AT 513 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 25 MILES NORTH OF RURAL HALL TO 22 MILES WEST OF
WEST BEND...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PFAFFTOWN
...WINSTON-SALEM...HIGH POINT...GREENSBORO AND THOMASVILLE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL RATES EXCEEDING ONE INCH PER HOUR CAN BE EXPECTED WITH
THESE STORMS.  GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF AN
APPROACHING LIGHTNING STORM OR WHEN THUNDER IS HEARD.

BL
Special weather statement, Jul 12, 5:38 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT MON JUL 12 2004

NCZ009>011-026-027-039>041-075-076-130000-
CHATHAM NC-FRANKLIN NC-HALIFAX NC-LEE NC-MOORE NC-NASH NC-
RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...ASHEBORO...CARTHAGE...CARY...
DOWNTOWN RALEIGH...HALIFAX...HENDERSON...LOUISBURG...NASHVILLE...
PITTSBORO...RALEIGH...RANDLEMAN...ROANOKE RAPIDS...ROCKY MOUNT...
SANFORD...SILER CITY...SOUTHERN PINES...WARRENTON AND WEST RALEIGH
638 PM EDT MON JUL 12 2004

STRONG STORMS WILL AFFECT AREAS FROM ROBBINS UP TO BENNETT AND SILER
CITY... FROM HARRIS LAKE AND FUQUAY-VARINA UP TO HOLLY SPRINGS AND
APEX... AND FROM LOUISBURG UP TO WARRENTON AND KERR LAKE. GUSTY
WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

ANYONE IN THE PATH OF THESE STORMS SHOULD STAY INDOORS UNTIL THE
STORM HAS PASSED. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO GET STRUCK BY LIGHTNING. MOTORISTS MAY ENCOUNTER
TORRENTIAL DOWNPOURS THAT COULD GREATLY REDUCE VISIBILITIES.

GIH

The radar

The Raleigh/Durham radar (KRAX), 13 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
July 12, 6:04 PM EST
Where
Wake County, Garner
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -78.617

Trees were blown down at the intersection of Timber and Woodland Roads.

Thunderstorm Wind, Nash

When
July 12, 8:25 PM EST
Where
Nash County, 3 mi E of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.120, -77.817

Part of a roof was blown off of a house and trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414991, 5414992.